Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 19, NWS San Diego, CA

September 1, 2023Riverside County, California

NWS San Diego, CA issued this flash flood warning at Sep 1, 2023, 5:15 PM PDT for Riverside County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2023, 5:15 PM PDT (00:15 UTC)
Expired
Sep 1, 2023, 8:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 113 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:30 PM PDTFLASH FLOOD2 S Indio, CAAvenue 50 reported flooded by crews at Empire Polo Field. Coachella gauge recorded 1.89 rainfall in 4 hours. La Quinta station reported .94 in 1 hour and 2.59 total.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WGUS56 KSGX 020015
FFWSGX
CAC065-020315-
/O.NEW.KSGX.FF.W.0019.230902T0015Z-230902T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
515 PM PDT Fri Sep 1 2023

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 815 PM PDT.

* At 515 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.25 and 0.75 inches of 
  rain have fallen. Additional rainfall amounts of 0.25 to 1 inch 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Indio, Palm Springs, Coachella, Cathedral City, Palm Desert, 
  Desert Hot Springs, Rancho Mirage, Hwy 74 Between Anza And Palm 
  Desert, Thermal and North Palm Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3398 11646 3393 11643 3390 11632 3385 11617
      3372 11606 3366 11603 3365 11611 3350 11609
      3348 11621 3353 11627 3361 11631 3364 11640
      3371 11645 3372 11653 3377 11657 3383 11656
      3388 11662 3395 11662

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

12
1 follow-up statement
304 
WGUS76 KSGX 020310
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
810 PM PDT Fri Sep 1 2023

CAC065-020320-
/O.EXP.KSGX.FF.W.0019.000000T0000Z-230902T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
810 PM PDT Fri Sep 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM PDT THIS EVENING FOR 
RIVERSIDE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3398 11646 3393 11643 3390 11632 3385 11617
      3372 11606 3366 11603 3365 11611 3350 11609
      3348 11621 3353 11627 3361 11631 3364 11640
      3371 11645 3372 11653 3377 11657 3383 11656
      3388 11662 3395 11662

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:42 PM PDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 1, 1:42 PM PDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
142 PM PDT Fri Sep 1 2023

.SYNOPSIS...
Areas of thunderstorms in the deserts and mountains with heavy rain,
gusty winds, and potentially hail are expected into this evening.
Thunderstorms are most likely in the lower deserts and on the desert
mountain slopes. Areas of showers and thunderstorms are possible at
times into early Sunday, even for areas west of the mountains. Drier
southwest flow aloft will develop for Sunday and Monday. There will
be a gradual warming trend for next week with the marine layer
becoming shallower.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Key Points:
*Heavy rain, flooding, gusty winds, and hail possible in portions of
 the lower deserts this afternoon.
*Chances of showers and thunderstorms possible at times through
 Sunday morning.
*Areas of gusty south to southwest winds expected in the mountains
 and deserts early next week.

Showers and thunderstorms are expected through this evening in the
deserts and desert mountain slopes. Heavy rain, leading to flash
flooding, gusty winds near thunderstorms, frequent lightning, and
hail are expected. Rainfall rates of 0.75 to 1 inch per hour are
expected in portions of the lower deserts through this evening. A
Flood Watch is in effect for the Coachella Valley and San Diego
County Deserts through this evening. Areas of heavy rainfall are
possible in the mountains as well, most high resolution guidance has
the heaviest rain on the desert mountain slopes.

For areas west of the mountains, isolated showers spurred by
elevated convection ahead of an incoming trough could develop any
time into early Sunday. Isolated thunderstorms are also possible at
times through late Saturday. Rainfall out of showers is expected to
be mostly light, though locally heavy rain cannot be ruled out near
thunderstorms. The unstable atmosphere may hinder the reformation of
the marine layer, leaving low confidence in any widespread low cloud
coverage through at least Saturday. Guidance is indicating more
widespread low clouds and fog developing as the marine layer deepens
into early Sunday. Outside of any drizzle or light shower as the
marine layer deepens Sunday morning, dry conditions are expected to
prevail Sunday afternoon into next week.

Drier southwest flow aloft will prevail as a trough passes to our
north Sunday and Monday. Onshore flow will increase, bringing gusty
south to southwesterly winds over the mountains and deserts. Winds
are expected to be strongest through passes and on the desert
mountain slopes Sunday into Monday. Peak wind gusts of 50-60 mph
expected.

A weaker troughing pattern will prevail near the California coast
early next week while later in the week high pressure to the east
will strengthen and expand across southern California. High
temperatures 10 to 20 degrees below average for inland areas Sunday
and Monday will gradually warm during the week to around average for
the end of the week. The marine layer will become gradually
shallower through the week. Night and morning coastal low clouds and
fog will extend inland into portions of the inland valleys early in
the week, then not extend inland much past coastal areas or the far
western valleys by late in the week.

&&

.AVIATION...
011530Z...Coast/Valleys...SCT clouds around 3000 feet MSL, 12000
feet today. Lower clouds to redevelop and spread back inland after
00Z. Look for multiple layers, the lowest of 1500-2000 feet MSL
near the coast in the evening with additional layers with bases
2500-3500 feet MSL and tops gradually rising to 5000 feet MSL with
isold -SHRA by Saturday morning. In addition to low clouds, there
is a slight (15-20 percent) chance of showers and 5-10 percent
chance of thunderstorms today.

Mountains/Deserts...SCT-BKN clouds at/above 10000 feet MSL and
isolated SHRA, then a 25-50 percent chance of SHRA/TSRA over the
mountains and deserts this afternoon, with the strongest storms
likely in the lower desert and desert foothills. Locally strong
surface gusts and reduced visibility in heavy rain and possibly
BLDU. CB bases near 8-10 kft MSL with tops 30-40 kft MSL.

Areas of west to southwest winds will gust to 25-40 knots this
afternoon and evening, strongest below the passes and on the high
desert slopes. MOD up/downdrafts likely over and NE/E of the
mountains.

&&

.MARINE...
Gusty south winds today and Saturday may produce rough conditions
near the entrance to the San Diego Bay. No hazardous marine
conditions expected Sunday through Tuesday.

&&

.BEACHES...
A series of long-period southerly swells, mostly in the 2-3 foot/15-
18 second range will gradually build today and Saturday, peak Sunday
and Monday, and gradually subside Tuesday and Wednesday. Surf of 3
to 5 feet with sets of 6 to 7 feet is expected in northern Orange
County. Elevated to locally high surf and a high risk of rip and
longshore currents will create hazardous swimming conditions at all
beaches through the holiday weekend.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch until 7 PM PDT this evening for Coachella Valley-San
     Diego County Deserts-San Gorgonio Pass Near Banning.

     Beach Hazards Statement from late Saturday night through Tuesday
     evening for Orange County Coastal Areas.

PZ...None.

&&

PUBLIC...CO
AVIATION/MARINE/BEACHES...MM

In the hours before

Special weather statement, Sep 1, 2:07 PM PDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service San Diego CA
207 PM PDT Fri Sep 1 2023

CAZ056-061-012145-
Riverside County Mountains CA-Coachella Valley CA-
207 PM PDT Fri Sep 1 2023

...A strong thunderstorm will impact portions of Riverside County
through 245 PM PDT...

At 206 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Indio, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Indio, Coachella, Thermal, Hwy 74 Between Anza And Palm Desert, La
Quinta, Mecca, Indian Wells, Bermuda Dunes, and Santa Rosa Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3356 11634 3366 11640 3379 11621 3357 11608
TIME...MOT...LOC 2106Z 250DEG 7KT 3363 11628

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Connolly
Local storm report, Sep 1, 4:54 PM PDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
454 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     Dust Storm       5 SW Desert Hot Springs 33.90N 116.54W
09/01/2023                   Riverside          CA   Trained Spotter

            Visibility estimated as low as 100 feet
            locally along Interstate 10 north of Palm
            Springs.

&&

BM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:11 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino117 min
Sep 2, 1:21 PM PDTWind AdvisorySGXRiverside, San Diego37 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.